Tylenol Bottles to Carry Bold New Warning

In an effort to curb accidental deaths due to acetaminophen overdoses, Tylenol bottles will now carry a bold warning on the top of the cap that reads ” Contains acetaminophen. Always read the label.” Tylenol is the brand name for acetaminophen which is also found in Percocet®, Nyquil® formulas and Sudafed® sinus tablets.

According to the National Institutes of Health acetaminophen overdose is one of the most common poisonings worldwide. The FDA sets the maximum limit for adults at 4,000 milligrams a day, and an Extra Strength tablet contains 500 milligrams. Over 600 other medications, both over the counter and prescription contain acetaminophen, often in a combination product.

 

Consumers can expect to see the caps in October. Time reports that other varieties of Tylenol will begin to use the same warnings in the following months. According to Time, Tylenol’s manufacturer, Johnson and Johnson, faces more than 85 personal injury lawsuits relating to Tylenol liver injuries and deaths.

Whether the Food and Drug Administration enhances safety measures for acetaminophen-containing drugs remains to be seen.